Aa
Aa
A
A
A
Close
Avatar universal

How can I help with my libido while I’m on antidepressants?

Hi!
I’ve just started taking antidepressants (Sertraline) and my libido has hit rock bottom. I am scared it is affecting my relationship with my partner: we have talked about this and he finds it hard to enjoy intercourse if he can’t make me finish. We’re in a stable relationship (almost a year) but I think sex plays an important role and the side effects of the medication is annoying for me and for him.

I don’t really consider switching antidepressants because it really works great for me and I’ve tried others with no success. Also I’m seventeen so I don’t really see myself asking my mother tir I can change because of my sex drive...

Hope someone can help me, thanks a lot !
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Well, this is a very difficult question.  This side effect, and I don't want to discourage you, is one that doesn't usually go away and so the usual way to deal with it is to change meds, which for good reason as you stated you don't want to do.  I'm hesitant to offer advice, because you are quite young in a societal way (I want to emphasize that, so I don't come off as a hypocrite.  I personally had intense sexual relationships with 17 year olds when I was young and it's hard for me having know 17 year old women to consider them "children" but legally that's how it is and so some would be reluctant to talk to you about it because whoever you're having sex with is breaking the law whatever we think the age of consent should be.  Yet the reality is, you are sexually active, and although I'm getting well along in years now every 17 year old woman I knew was having sex so again, I know it's not legal but I do not like hypocrisy.  So a few things.  First, you're too young technically to be taking antidepressants unless it's an emergency situation, such as being suicidal.  It's not illegal to prescribe them to you, but your brain is not yet fully developed and so you are not the candidates who were ever considered for these drugs when they were developed.  They were also never intended to be taken for more than a short period of time bridging the crisis to the treatment in therapy, but that hasn't worked out well either, therapy doesn't work most of the time, but I would encourage you to work as hard as you possibly can with a psychologist who specializes in whatever it is that caused you to go on meds in the first place so you can get to a point where you can avoid all the side effects by not needing to take them anymore, assuming you needed them in the first place and it wasn't just the easy way to go, which is very common with docs these days to just give everyone a pill and send them on their way.  There are  two very common sexual side effects of taking the class of drugs that affect serotonin, and for women it's usually a loss of libido and inability to reach orgasm and for men it's more often taking forever and ever to reach orgasm, which is my problem and a problem that didn't go away when I stopped taking antidepressants.  That might seem like an asset in pleasing a woman, but in reality women want to get on with their day.  I should also say, it's highly unlikely the person you're in that stable relationship with is the person you're going to spend your romantic life with, just almost never happens in our society at your age, so don't put that relationship in front of your need to deal with the issue of whether to take meds and which ones to take.  That's a more important problem for you right now.  So, what to do?  If you were older you would probably be told at some point that adding Wellbutrin to an SSRI often ends this problem as well as the weight gain problem of SSRIs.  But that would put your young brain under the influence of two meds, so I'll mention it, but for you, maybe not a great idea, but it's out there.  Wellbutrin is a highly stimulating antidepressant that isn't usually good for an anxiety sufferer but has proven to help some with a small dose added to their working med if they have sexual or weight gain side effects.  And the other suggestion will be controversial because, again, you are officially underage, but finding what really really turns you on can help with this problem.  At your age you probably don't have a ton of experience with different people but as you are sexually active and appear to have a healthy appetite for sex if you find something your partner also enjoys to do with you that really really floats your boat you might overcome the problem.  Helped me.  Peace.  
Helpful - 0
2 Comments
Thanks a lot for your answer. On my country the legal age is 16 so I didn’t think much when posting this and I’ve had therapy since I was thirteen and my doctor ended up prescribing me antidepressants but she said it’s a long treatment and not something ponctuas such as anxiolytics.
Not true.  Antidepressants are not necessarily a long treatment.  6 months was supposed to be their life span for use, but again, life has a way of overturning everything, and other things didn't work as well as hoped and so people stay on drugs never intended for that.  But you're very young and your best thing is to get therapy and get off meds.  Don't quit abruptly, they can cause withdrawals, so if you do ever stop, you have to taper off slowly.  It might be that people in your country marry young, so that would change the relationship calculation some.  But not your problem, which is going to probably continue as long as you take that drug.  
Have an Answer?

You are reading content posted in the Sexual Health Community

Top Sexual Health Answerers
139792 tn?1498585650
Indore, India
Avatar universal
st. louis, MO
11369760 tn?1449504372
Southwest , MI
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Millions of people are diagnosed with STDs in the U.S. each year.
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Discharge often isn't normal, and could mean an infection or an STD.
STDs aren't transmitted through clothing. Fabric is a germ barrier.
Normal vaginal discharge varies in color, smell, texture and amount.